zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Asymptotic estimates for Laguerre polynomials. (English) Zbl 0688.33007
A summary is given of recent results concerning the asymptotic behaviour of the Laguerre polynomials $L\sb n\sp{(\alpha)}(x)$. First the results are summarized of a paper of Frenzen and Wong in which $n\to \infty$ and $\alpha >-1$ is fixed. Two different expansions are needed in that case, one with a J-Bessel function and one with an Airy function as main approximant. Second, three other forms are given in which $\alpha$ is not necessarily fixed. Again Bessel and Airy functions are used, and in another form the comparison function is a Hermite polynomial. A numerical verification of the new expansion in terms of the Hermite polynomial is given by comparing the zeroes of the approximant with the related zeros of the Laguerre polynomial.
Reviewer: N.M.Temme

33C45Orthogonal polynomials and functions of hypergeometric type
41A60Asymptotic approximations, asymptotic expansions (steepest descent, etc.)
34E20Asymptotic singular perturbations, turning point theory, WKB methods (ODE)
Full Text: DOI
[1] M. A. Abramowitz and I. A. Stegun,Handbook of Mathematical Functions. Nat. Bur. Stand. Appl. Math. Ser. 55, Washington D.C. (1964).
[2] G. B. Baumgartner, Jr., Uniform asymptotic approximations for the Whittaker functionM ?, ? (z). Ph.D-Thesis, Illinois Institute of Technology, Chicago 1980.
[3] F. Calogero, Asymptotic behaviour of the zeros of the generalized Laguerre polynomialL n ? (x) ???and limiting formula relating Laguerre polynomials of large index and large argument to Hermite polynomials. Lett. Nuovo Cimento23, 101-102 (1978). · doi:10.1007/BF02762504
[4] T. M. Dunster,Uniform asymptotic expansions for Whittaker’s confluent hypergeometric functions. SIAM J. Math. Anal.20, 744-760 (1989). · Zbl 0673.33003 · doi:10.1137/0520052
[5] A. Erdélyi,Bateman Manuscript project, Higher Transcendental Functions. Vol. II, McGraw-Hill, New York 1953.
[6] A. Erdélyi,Asymptotic forms for Laguerre polynomials. J. Indian Math. Soc.24, 235-250 (1960). · Zbl 0105.05401
[7] C. L. Frenzen and R. Wong,Uniform asymptotic expansions of Laguerre polynomials. SIAM J. Math. Anal.19, 1232-1248 (1988). · Zbl 0654.33004 · doi:10.1137/0519087
[8] H. Hochstadt,The Functions of Mathematical Physics. Wiley-Interscience, New York 1971. · Zbl 0217.39501
[9] W. Magnus, F. Oberhettinger and R. P. Soni,Formulas and Theorems for the Special Functions of Mathematical Physics. Springer, Berlin 1966. · Zbl 0143.08502
[10] F. W. J. Olver,Asymptotics and Special Functions. Academic Press, New York 1974. · Zbl 0303.41035
[11] F. W. J. Olver,Whittaker functions with both parameters large: uniform approximations in terms of parabolic cylinder functions. Proc. Royal Soc. Edinburgh84A, 213-234 (1980). · Zbl 0446.33008
[12] G. Szegö,Orthogonal polynomials. Amer. Math. Soc. Colloq. Publ., Vol. 23, New York 1958.